Why You Experience Breakthrough Bleeding On The Pill
Email to Your Friends
Why You Experience Breakthrough Bleeding On The Pill
Breakthrough bleeding isn’t something you’d normally expect with the clockwork efficiency of oral contraceptive pills. Yet, it is surprisingly common in the early weeks and months after you begin taking these pills, as your system adjusts. It could also happen when you miss a pill or you fall ill, have stomach upsets or vomiting and can’t keep the pill down. Breakthrough bleeding while on the pill is also a possibility if you take certain antiseizure medications or herbal remedies such as St. John's Wort.
Birth control pills are a convenient method of contraception for many women. With no need for any surgery or insertion of a device, this approach to birth control is as easy as taking a pill as per schedule. The pill, if taken correctly, can reduce the chances of your conceiving, offering about 99 percent protection. It is also used to help regularize the cycle in women with hormonal problems or issues like polycystic ovarian syndrome (PCOS) or irregular and absent periods.1 But why is that you sometimes experience unexpected vaginal bleeding or spotting between periods – called breakthrough bleeding – while on birth control pills?
How Contraceptive Pills Work
Contraceptive pills work on a schedule that delivers hormones to your system every day for three weeks. In week four, the pills either contain no hormones or you simply do not take any pills for that week. This absence of hormones triggers what’s called “monthly withdrawal bleeding.”2
Causes Of Breakthrough Bleeding On The Pill
If you stick with the regimen and don’t miss taking any pills, you should not have a “period” or withdrawal bleeding until you reach the pill-free or hormone-free week. However, there are some instances where you could still experience breakthrough bleeding while on the pill.
1. Just After Going On The Pill
It is normal to experience a little spotting or even breakthrough bleeding during the first three weeks after you start taking birth control pills.3 For some, this kind of breakthrough bleeding may continue intermittently for as much as three months but not longer.4
What to do: Be warned that the bleeding should not be very heavy or last more than a couple of days. Should you see bleeding of this nature or experience breakthrough bleeding after you have taken the pill regularly for a few months without missing a dose, you should contact your doctor.5
2. Menstrual Suppression
Many women choose to use the pill for menstrual suppression by not taking the gap (hormone-free) week at any point. This is often done because of a major life event like a wedding, holiday, a tournament, or travel which they do not want hampered by a period. It is also good for those who have severe side effects and pain or premenstrual syndrome(PMS) associated with their period. Through menstrual suppression, you could choose to bleed less often or even skip the monthly bleeding for as much as a year.
And while taking the pill can help keep the monthly bleeding at bay, there are times when women who do this may still see the odd breakthrough bleeding episode. The blood from this bleeding or spotting is usually dark brown.
What to do: In case you also experience abdominal or chest pain or severe leg pain, vision problems, or if the bleeding gets very heavy, do contact your doctor as soon as possible – these are side effects or reactions to the pill and will need medical attention.6
3. Missed Pills
Not taking your pills on time or missing a pill can cause breakthrough bleeding. It is also vital that you stick to a schedule and take the pills at the very same time daily. Not doing so, even by a few hours can sometimes bring on bleeding or spotting.
What to do: If you miss one pill, it is best to take it as soon as you next remember. Follow up with the next dose at its usual time. However, if you miss two or more pills, you will need to contact the clinic or doctor who prescribed the pills to check on what to do. Needless to say, a backup birth control method must be used until you begin your next package of pills and stick with that routine.7
If you’re unwell and have an upset stomach or diarrhea, or have been vomiting, you could have trouble with keeping the pill down. Your body may register it as a missed pill or a hormone-free window and this could cause breakthrough bleeding.8
What to do: You may need backup birth control on the off-chance that your pill isn’t working as effectively as it should. As with missed pills, keep using a backup method until you are on your next pack of pills.9
5. Interaction With Medications/Herbal Remedies
Certain herbal remedies like St John’s Wort are known to interact with the pill and can cause bleeding out of schedule.10
Antibiotic rifampin used to treat tubercolosis as well as antiseizure medications (anticonvulsants) can cause hormones to break down or be less effective. These can, therefore, cause breakthrough bleeding.11
What to do: If this is a concern, inform your doctor that you are on the pill so that they can suggest an alternative medication or treatment that does not cause breakthrough bleeding. When consuming medicines that can reduce the effectiveness of the pills, always remember to use alternative birth control methods as well.
References [ + ]
|1.||↑||PCOS: The Oral Contraceptive Pill. The Center for Young Women’s Health.|
|2.||↑||Combined contraceptive pill. National Health Service.|
|3.||↑||Birth control pills. The Center for Young Women’s Health.|
|4.||↑||What causes bleeding between periods? National Health Service.|
|5.||↑||Birth control pills.The Center for Young Women’s Health.|
|6.||↑||Understanding Menstrual Suppression. Association of Reproductive Health Professionals.|
|7, 9.||↑||Birth Control Pill Fact Sheet. University of Iowa Hospitals and Clinics.|
|8.||↑||What causes bleeding between periods?. National Health Service.|
|10.||↑||Hall, Stephen D., Zaiqi Wang, Shiew‐Mei Huang, Mitchell A. Hamman, Nina Vasavada, Adegboyega Q. Adigun, Janna K. Hilligoss, Margaret Miller, and J. Christopher Gorski. “The interaction between St John’s wort and an oral contraceptive.” Clinical Pharmacology & Therapeutics 74, no. 6 (2003): 525-535.|
|11.||↑||D’arcy, P. F. “Drug interactions with oral contraceptives.” Drug intelligence & clinical pharmacy 20, no. 5 (1986): 353-362.|
Disclaimer: The content is purely informative and educational in nature and should not be construed as medical advice. Please use the content only in consultation with an appropriate certified medical or healthcare professional.